Antidepressants and Hypomania
This question is concerning a 20 year old male who has been suffering with depression since (at least) high school. He was prescribed Zoloft at increasing dosages of 25, 50, and then 100 mg over several weeks.
With the 100 dosage he became hypomanic and has now started Abilify along with the Zoloft. Does this mean that the person is bipolar if a hypomanic state is the result of the medication? The level of hypomania was not ever apparent to his family before the medication. Thank you in advance for your consideration.
Most of us believe that you cannot be sure of a bipolar diagnosis solely on the basis of a hypomanic episode that was due to antidepressants - we'd expect to see a spontaneously occurring hypomanic or manic episode (i.e., without antidepressants) if the person is truly bipolar.
Whether or not the person gets a bipolar diagnosis will depend in part on how long his symptoms of hypomania last after he has stopped the antidepressant (if he did indeed stop) or started the Abilify. Becoming hypomanic on antidepressants can occur in people who are depressed but otherwise have never had a prior hypomanic episode. Some people don't become hypomanic per se, but do become agitated, nervous, keyed up, and have trouble sleeping. The DSM-5 (APA, 2013) says that “A full manic episode that emerges during antidepressant treatment but persists at a fully syndromal level beyond the physiological effect of that treatment is sufficient evidence for a manic episode and, therefore, a bipolar I diagnosis." Translated, that means that if the person stays hypomanic or manic for longer than can reasonably be attributed to the antidepressant (i.e., several weeks), we use the bipolar diagnosis.
An article by Baldessarini et al (2013) identified "51 relevant reports involving nearly 100,000 patients with MDD without a history of mania or hypomania who were treated with an antidepressant. Mood switching occurred in 8.2% within an average of 2.4 years of treatment, or 3.4% per year. Cumulative risk of mood switching increased up to 24 months of antidepressant treatment. Switching rates were 4.3 times greater among juveniles than adults." See more at: http://www.psychiatrictimes.com/bipolar-disorder/switching-mood-depressi....
The treatment implications of having an antidepressant-induced hypomanic episode include: being careful about using antidepressants in the future given this propensity; the importance of combining antidepressants with mood stabilizers or second generation antipsychotics (like Abilify) to protect against future manic episodes; and learning to regulate one's sleep/wake cycles as much as possible.
I hope this information is helpful.